Medical Q&As

Alcohol - negates antibiotic benfits?

Is it true that consuming alcohol during a course of antibiotics actually negates the effects of the antibiotic? I have noticed that the leaflet that came with my antibiotic made no mention of alcohol.

It is not true to say that alcohol negates the beneficial effects of antibiotics. However, there are a number of antibiotics that can interact with alcohol. Erythromycin may increase alcohol absorption from the gut and give rise to flushing of the skin. Isoniazid, which is used in the treatment of TB, can interact with alcohol resulting in toxic liver effects therefore alcohol consumption should be explicitly avoided while taking isoniazid. Metronidazole, which is used in the treatment of oral and vaginal infections also interacts with alcohol and can induce nausea and vomiting. Apart from these three interactions it is generally safe for a person to drink alcohol while taking antibiotics provided the consumption is moderate. Excessive alcohol consumption can have a direct effect on liver metabolism and can impair the breakdown and excretion of a wide variety of drugs including antibiotics. The notion of alcohol negating the effects of antibiotics is probably due to an association of ideas. Heavy alcohol consumption can impair the immune system rendering the individual more prone to infection, which in turn results in the frequent prescription of antibiotics. This may then create the impression that the alcohol is interfering with the beneficial effects of the antibiotics. However, it is the toxic effect of alcohol on the immune system that is creating the problem. In summary an occasional glass of beer or wine does not negate the effects of antibiotics.